My mother died of Alzheimer's disease, and she used to tell me that she could feel or hear something changing inside of her head. I often hear something like a cricket sound in my head, and my brother said that he sometimes has that sensation as well. I wonder if my brother and I are experiencing what my mother was describing. Have you ever heard of such a description from people who had Alzheimer's disease? [ 03/21/11 ]
The sensation that you describe has no link to Alzheimer's disease that I am aware of, but is often referred to as one of the characteristic presentations of "tinnitus," which is the perception of sound within the ear that is not related to any external sound. This symptom should be medically evaluated. It often occurs as a consequence of prolonged exposure to high levels of noise, but it can also represent a serious medical condition such as a blood vessel disorder, high blood pressure, narrowing arteries, or even (rarely) brain tumors.
Can colors improve the mood of an Alzheimer’s disease patient? What paintings or colors would most improve their mood? [ 03/15/11 ]
Researchers believe that Alzheimer's disease (AD) patients respond to colors the same as anyone else. Therefore, in the design of a room the goal should be to create a calm peaceful atmosphere to reduce anxiety and agitation. Accordingly, bright colors and vivid patterns should typically be avoided. Instead, soothing pastel shades, light blues, peaches, pinks, greens, and beige are usually recommended colors for use in homes for patients with AD. AD patients may have difficulty discriminating between similar color intensities, such as light blue or light green. Therefore, if you want to want to highlight a particular feature, such as the door to the bathroom, stairs or other obstacles, make sure you use a contrasting color.
As for paintings, one study found that AD patients who were taken to visit an art museum had better recall of paintings that could tell a story, because the patients could remember the story more than the actual picture itself. So it is possible that such “storytelling” paintings may be more interesting and, hopefully, more cheerful than a painting with abstract shapes or designs. That being said, however, because art can be so subjective, you may have to tailor the paintings to fit the patient. For example, if the patient used to be an avid fisherman or hunter, then woodland scenes or scenic rivers might be to his taste, whereas a patient who loved to garden might find pictures of flower gardens and meadows more to her liking. Stick to easily recognizable subject matter in the pictures. Basically, any painting that would make you and most other people smile would be a good choice for an AD patient as well.
My father was diagnosed with Alzheimer's disease around 3 years ago. During the past several months, his talk of suicide has increased. How long do these tendencies usually last? Will he likely continue to have these suicidal thoughts? [ 03/15/11 ]
Depression is a fairly common problem in Alzheimer's disease patients, particularly those in the early stages of the disease who are aware of their own cognitive decline. One study found that a diagnosis of Alzheimer's disease by itself increases the risk of both depression and suicide in elderly patients. This study reported that people who had a higher level of daily functioning (that is, they generally had mild symptoms or were in the early stages of the disease) and had previous suicide attempts were at an elevated suicidal risk. Similarly, another recent study indicated that early diagnosis of Alzheimer's disease or other dementia may actually increase the risk of suicidal thoughts.
If your father is still in the early stages of the disease, he may be aware of his own deteriorating memory and cognition, which may have prompted this talk of suicide. If you have not done so already, please contact your father's physician so that your father can be professionally examined for signs of depression. If formally diagnosed, antidepressant medication may be useful. As the disease progresses and your father becomes less aware of his own cognitive decline, then talk of suicide will likely decrease.
My wife is in the late stages of Alzheimer's disease. Since she has started tube feeding, and has been gagging either to hyper-salivation or from food backing up from her stomach. She has difficulty swallowing secretions. Is there anything that can alleviate this problem? Her gastroenterologist, who inserted the tube, said that this issue is not his department! [ 03/15/11 ]
There are certainly medications that can reduce secretions, and there may be other issues with the tube feeding if food is "backing up." The clinician or specialists in charge of your wife's tube feeding should provide advice; this is often the gastroenterologist and/or the nutritionist. If neither of these can help, a consult from a specialist who can examine your wife is most certainly needed.
Recently I have noticed that my husband will try to mimic a hand motion (i.e. if someone on TV moves their hand in an awkward way or makes a gesture) he will automatically try to do the same. He is immediate in this action, and not like he has thought about it. Has anyone else ever experienced this, and is it a symptom of his dementia condition? [ 03/14/11 ]
Imitating behavior is not unusual in dementia patients, though its clinical significance is not clear. It may reflect reduced power of the normal control we exert on our behavior through our frontal lobes, keeping us from engaging in actions that we would want to normally inhibit.
I recently read about a new drug used in Germany that has shown to be effective in either slowing down or possibly reversing Alzheimer’s disease. I can't remember the name of the drug and was hoping that you could help. Also, are there any new medications and is a cure in the future? [ 03/10/11 ]
You may be thinking of metformin. It's an anti-diabetic drug that received some attention for its ability to affect Alzheimer's disease; however, an apparently credible report has suggested that metformin alone actually increases beta amyloid generation, while in the presence of insulin the effect on Alzheimer's disease (AD) may be more positive.
Concerning your second question, an absolute cure for AD may still be a long way in the future; however, there are several promising therapeutic strategies currently being developed and tested that could effectively treat the disease in AD patients. Many of these potential therapies are at the human clinical testing stage, so it may not be long before one or more of them receives FDA approval and can be used by the general public. However, despite the diligent efforts of scores of scientists and doctors, there is really no way of telling when any one such therapy will become available.
My mother is in a nursing home and has recently been passing out. She was taken to the hospital, where they performed blood work and performed a CAT scan. All of the tests came back negative. They don't know why she is passing out. Is it possible that her blood pressure is too low? [ 03/10/11 ]
Passing out, or "syncope", can result from any of a number of medical causes, and low blood pressure is certainly one of the possibilities. Passing out occurs typically when brain activity is interrupted, which can occur through oxygen deprivation (from low blood pressure, transient ischemic attacks, or cardiac arrhythmias, for example) or through electrical disorganization that occurs during a seizure. Low blood pressure itself has many causes, some of which (like dehydration) are easy to fix. A comprehensive medical work up would be necessary in order to determine the exact cause of these distressing episodes.
Medicare is telling me that I need to switch to the generic form of Aricept. I truly believe that the generic is different from the original, and I don’t want to change. Is the generic version of Aricept different from the brand? [ 03/09/11 ]
Aricept is the brand name for donepezil, and there are no studies that indicate the brand name is superior. Some patients feel that they notice a difference, however, and your prescribing physician should be able to contact your insurer to request that you get access to Aricept, which might involve a larger expense on your part. I assume that you are dealing with a "Medicare Part D" plan concerning this issue, so you may also want to consider asking for help from SHINE (Serving Health Information Needs of Elders) at 1-800-AGE-INFO in reviewing your insurance and the other available options.